Alert archive / Mississippi / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 30, NWS Jackson, MS

January 30, 2013Lowndes County, Noxubee County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Jan 30, 2013, 4:26 AM CST for Lowndes County, Noxubee County, Mississippi. It was in force for 79 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 30, 2013, 4:26 AM CST (10:26 UTC)
Expired
Jan 30, 2013, 5:45 AM CST
In force
79 min
Issued by
NWS Jackson, MS
Area
Storm-based polygon

Counties Lowndes County, MS, Noxubee County, MS

The radar

The Columbus AFB radar (KGWX), 53 km from the middle of the area, began a volume at 10:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 30, 4:53 AM CSTTSTM WND DMGColumbus, MSTREE ON A HOUSE IN TOWN AND A TREE ACROSS A ROAD JUST OUTSIDE OF TOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 30, 3:45 AM CSTTornado WatchSPC4 hr

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 10.4 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2013-01-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 216 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2013-01-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
216 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

778 
WUUS54 KJAN 301026
SVRJAN
MSC087-103-301145-
/O.NEW.KJAN.SV.W.0030.130130T1026Z-130130T1145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
426 AM CST WED JAN 30 2013

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NOXUBEE COUNTY IN EAST CENTRAL MISSISSIPPI...
  LOWNDES COUNTY IN NORTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITIES OF...COLUMBUS AFB...COLUMBUS...

* UNTIL 545 AM CST

* AT 426 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM COLUMBUS AFB TO 9 MILES NORTHWEST OF CRAWFORD TO 9 MILES WEST
  OF MASHULAVILLE TO 19 MILES WEST OF GHOLSON MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COLUMBUS AFB BY 440 AM CST...
  KOLOLA SPRINGS BY 445 AM CST...
  CALEDONIA...BENT OAK AND CRAWFORD BY 450 AM CST...
  MASHULAVILLE BY 455 AM CST...
  COLUMBUS AND BROOKSVILLE BY 500 AM CST...
  STEENS AND GHOLSON BY 505 AM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WINDS OF 60 MPH CAN BRING DOWN TREES...POSSIBLY RESULTING IN INJURY
AND PROPERTY DAMAGE. ROOFS OF MOBILE HOMES AND OUTBUILDINGS COULD BE
DAMAGED...AND MINOR ROOF DAMAGE TO WELL BUILT HOMES AND STRUCTURES
COULD OCCUR.

SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. WHILE NOT IMMEDIATELY
LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO IS SPOTTED...ACT
QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS
A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3293 8835 3292 8881 3328 8881 3329 8867
      3350 8867 3352 8855 3355 8853 3352 8848
      3358 8849 3360 8847 3362 8851 3366 8851
      3369 8837 3374 8833 3375 8825
TIME...MOT...LOC 1026Z 262DEG 24KT 3366 8853 3337 8876
          3312 8888 3298 8906

$$

19
1 follow-up statement
808 
WWUS54 KJAN 301141
SVSJAN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
541 AM CST WED JAN 30 2013

MSC087-103-301151-
/O.EXP.KJAN.SV.W.0030.000000T0000Z-130130T1145Z/
NOXUBEE MS-LOWNDES MS-
541 AM CST WED JAN 30 2013

...THE SEVERE THUNDERSTORM WARNING FOR LOWNDES AND NOXUBEE COUNTIES 
WILL BE ALLOWED TO EXPIRE AT 545 AM CST...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 AM CST WEDNESDAY MORNING
FOR MISSISSIPPI.

LAT...LON 3293 8835 3292 8881 3328 8881 3329 8867
      3350 8867 3352 8855 3355 8853 3352 8848
      3358 8849 3360 8847 3362 8851 3366 8851
      3369 8837 3374 8833 3375 8825
TIME...MOT...LOC 1141Z 262DEG 24KT 3373 8794 3344 8817
          3319 8829 3305 8847

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 29, 10:06 PM CST, 6 hours 20 minutes earlier.

Area forecast discussion, Jan 29, 10:06 PM CST, 6 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1006 PM CST TUE JAN 29 2013

.DISCUSSION...MADE SOME ADJUSTMENTS TO THE FORECAST FOR TONIGHT.
RAISED OVERNIGHT LOWS...MAINLY IN THE EAST. TEMPS WILL LIKELY BE
STEADY NEAR 70 FOR MUCH OF THE NIGHT. THE MAIN LINE SEEMS TO BE
ACCELERATING...SO COOLER TEMPS MAY MOVE INTO TH WESTERN ZONES A
LITTLE SOONER...BUT FOR NOW WILL LEAVE TIME CLOSE TO 12Z. ADJUSTED
WIND ADVISORY TO EXTEND THE TIME TO 3Z. LOOKS LIKE THE GRADIENT
SHOULD HOLD BEYOND MIDNIGHT. IT WILL BE BREEZY ACROSS THE CWA.

MUCH OF THE THUNDERSTORM ACTIVITY HAS BEEN ACROSS THE DELTA ON BOTH
SIDES OF THE RIVER...BUT A FEW STORMS ARE STARTING TO DEVELOP TO THE
SOUTH. TIMING OF THE ACTIVITY STILL LOOKS GOOD. A NEW WATCH WILL BE
OUT SHORTLY.

&&

.AVIATION...MVFR CEILINGS RAPIDLY FILLING IN NEWD OVER THE CWFA.
FIRST BATCH OF SUPERCELLS LIFTING N OF OUR AREA HOWEVER MORE
PROLIFIC AXIS OF PRE-FRONTAL STORMS BUILDING INTO OUR WRN TIER AT
03Z. EXPECT DETERIORATING IFR CONDS WITH THE NUMEROUS STRONG/SEVERE
TSRA AS THE COLD FRONT ACCELERATES EWD TO MS RIVER 06-08Z AND
CROSSING I-55 08-11Z AND FINALLY THE MS/AL BORDER 11-14Z EXITING
THE ENTIRE CWFA BY 15Z. SUSTAINED S WINDS OF 15-25KTS WILL BE COMMON
WITH GUSTS OF 35KTS OVERNIGHT SHIFTING TO THE WSW WITH FROPA. VFR
BROKEN CLOUDS CAN BE EXPECTED ABOUT 3-4HRS AFTER THE WIND SHIFT WITH
STILL GUSTY WNW WINDS OF 15-25KTS 15Z-23Z WEDNESDAY./40/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       67  64  32  59 / 100  32  10   5
MERIDIAN      69  68  31  58 /  90  63  13   5
VICKSBURG     56  62  31  61 /  99  14   7   5
HATTIESBURG   69  67  33  59 /  87  63   9   5
NATCHEZ       57  61  31  60 /  98  13   7   5
GREENVILLE    56  55  31  58 / 100  14   5   5
GREENWOOD     58  61  30  59 / 100  15   8   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR MSZ018-019-025>027-
     034>036-040>042-047.

LA...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR LAZ007>009-015-016-
     023-025.

AR...WIND ADVISORY UNTIL 3 AM CST WEDNESDAY FOR ARZ074-075.

&&

7/40
Hazardous weather outlook, Jan 30, 1:56 AM CST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
156 AM CST WED JAN 30 2013

ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025-034-035-040-
041-310800-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-BOLIVAR-SUNFLOWER-LEFLORE-
WASHINGTON-HUMPHREYS-ISSAQUENA-SHARKEY-
156 AM CST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA
AND NORTHWEST MISSISSIPPI.

.DAY ONE...TONIGHT AND WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS WILL NOT BE NEEDED.

LAZ026-MSZ026>033-036>039-042>066-072>074-310800-
CONCORDIA-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-CHOCTAW-
OKTIBBEHA-HOLMES-ATTALA-WINSTON-NOXUBEE-YAZOO-MADISON MS-LEAKE-
NESHOBA-KEMPER-WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-
CLAIBORNE-COPIAH-SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-
FRANKLIN MS-LINCOLN-LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-
MARION-LAMAR-FORREST-
156 AM CST WED JAN 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOST OF CENTRAL MISSISSIPPI AND
SOUTHERN PORTION OF NORTHEAST LOUISIANA.

.DAY ONE...TONIGHT AND WEDNESDAY

SOME SEVERE STORMS WITH DAMAGING WINDS TO AROUND 60 MPH AND A FEW
TORNADOES WILL BE POSSIBLE THROUGH EARLY THIS MORNING AHEAD OF A
STRONG COLD FRONT. THE COLD FRONT WAS PUSHING INTO THE NORTHWEST DELTA
REGION EARLY THIS MORNING. THIS ACTIVITY IS EXPECTED BETWEEN 2 AM AND
7 AM BEFORE MOVING EAST OF THE REGION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED ACROSS THE REGION.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED EARLY THIS MORNING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

17

In the hours before

Local storm report, Jan 30, 2:46 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
246 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     5 SSW BLACK HAWK        33.26N 90.05W
01/30/2013                   HOLMES             MS   LAW ENFORCEMENT

            TREES DOWN ALONG HOLLY GROVE AND MEEKS ROAD OFF HIGHWAY
            17

&&

CME
Local storm report, Jan 30, 2:54 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
254 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 AM     TSTM WND DMG     3 SSE NEWELLTON         32.03N 91.22W
01/30/2013                   TENSAS             LA   LAW ENFORCEMENT

            4 POWER POLES BROKEN AND LINES DOWN ALONG HWY 605.

&&

CME
Local storm report, Jan 30, 3:04 AM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
304 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     TSTM WND DMG     2 E GRENADA             33.78N 89.78W
01/30/2013                   GRENADA            MS   EMERGENCY MNGR

            ROOF BLOWN OFF APARTMENTS NEAR HWY 8 EAST.

&&

CME
Local storm report, Jan 30, 3:40 AM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
340 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 AM     TSTM WND DMG     1 ENE FLOWOOD           32.33N 90.09W
01/30/2013                   RANKIN             MS   LAW ENFORCEMENT

            TRANSFORMERS BLOWN DOWN AND LINES AND LIGHTS HANGING IN
            THE ROAD AT LUCKNEY AND LAKELAND DR.

&&

CME
Local storm report, Jan 30, 4:10 AM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
410 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     TSTM WND DMG     2 E CARTHAGE            32.74N 89.50W
01/30/2013                   LEAKE              MS   EMERGENCY MNGR

            2 RVS DAMAGED AT THE CARTHAGE COLISEUM.

&&

CME
Local storm report, Jan 30, 4:13 AM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
413 AM CST WED JAN 30 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND DMG     ZAMA                    32.97N 89.38W
01/30/2013                   ATTALA             MS   LAW ENFORCEMENT

            SEVERAL TREES DOWN WITH A FEW ACROSS HWY 19.

&&

CME

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 29, 6:23 PM CSTTornado WarningJANBolivar, Washington67 min
Jan 29, 6:48 PM CSTSpecial Weather StatementJANWashington32 min
Jan 29, 6:56 PM CSTSevere Thunderstorm WarningJANWashington49 min
Jan 29, 7:07 PM CSTTornado WarningJANWashington38 min
Jan 29, 7:26 PM CSTTornado WarningJANBolivar, Leflore, Sunflower64 min
Jan 29, 7:49 PM CSTSpecial Weather StatementJANHumphreys, Sharkey31 min
Jan 29, 8:15 PM CSTSpecial Weather StatementJANSunflower30 min
Jan 29, 9:54 PM CSTTornado WarningJANWashington66 min
Jan 29, 10:43 PM CSTTornado WarningJANBolivar, Sunflower62 min
Jan 29, 10:46 PM CSTTornado WarningJANBolivar, Sunflower, Washington59 min
Jan 29, 11:49 PM CSTSevere Thunderstorm WarningJANBolivar, Sunflower, Washington56 min
Jan 30, 12:03 AM CSTSevere Thunderstorm WarningJANIssaquena, Sharkey, Washington87 min
Jan 30, 12:34 AM CSTSevere Thunderstorm WarningJANHumphreys, Leflore86 min
Jan 30, 1:10 AM CSTSevere Thunderstorm WarningJANCarroll, Grenada, Holmes, Montgomery, Yazoo95 min
Jan 30, 1:24 AM CSTSevere Thunderstorm WarningJANAdams, Claiborne, Jefferson, Warren96 min
Jan 30, 2:07 AM CSTSevere Thunderstorm WarningJANAttala, Choctaw, Webster83 min
Jan 30, 2:18 AM CSTSevere Thunderstorm WarningJANHinds, Madison57 min
Jan 30, 2:47 AM CSTSevere Thunderstorm WarningJANHolmes, Madison, Yazoo58 min
Jan 30, 2:50 AM CSTSevere Thunderstorm WarningJANMontgomery40 min
Jan 30, 3:21 AM CSTSevere Thunderstorm WarningJANRankin39 min
Jan 30, 3:24 AM CSTSevere Thunderstorm WarningJANCopiah, Lincoln51 min
Jan 30, 3:28 AM CSTSevere Thunderstorm WarningJANAttala, Choctaw, Clay, Oktibbeha, Webster, Winston62 min
Jan 30, 3:35 AM CSTSevere Thunderstorm WarningJANLeake55 min
Jan 30, 3:41 AM CSTSevere Thunderstorm WarningJANHinds, Rankin, Simpson64 min
Jan 30, 3:57 AM CSTSevere Thunderstorm WarningJANScott48 min
Jan 30, 3:58 AM CSTSevere Thunderstorm WarningJANNeshoba77 min
Jan 30, 4:31 AM CSTWind AdvisoryJANAdams, Bolivar, Carroll, Claiborne, Copiah, Franklin and 17 more13 hr
Jan 30, 4:44 AM CSTSevere Thunderstorm WarningJANNewton76 min
Jan 30, 4:49 AM CSTSevere Thunderstorm WarningJANJefferson Davis, Lawrence, Simpson41 min
Jan 30, 5:24 AM CSTSevere Thunderstorm WarningJANCovington, Simpson, Smith51 min
Jan 30, 5:43 AM CSTSevere Thunderstorm WarningJANCovington, Jefferson Davis, Lamar, Marion47 min
Jan 30, 6:17 AM CSTSevere Thunderstorm WarningJANForrest, Jones58 min
Jan 30, 6:29 AM CSTSevere Thunderstorm WarningJANLamar, Marion46 min
Jan 30, 6:39 AM CSTSevere Thunderstorm WarningJANClarke51 min
Jan 30, 6:48 AM CSTSevere Thunderstorm WarningJANLauderdale57 min
Jan 30, 6:58 AM CSTTornado WarningJANClarke, Lauderdale47 min
Jan 30, 7:12 AM CSTSevere Thunderstorm WarningJANForrest, Jones, Lamar48 min
Jan 30, 7:25 AM CSTSevere Thunderstorm WarningJANClarke50 min
Jan 30, 7:50 AM CSTFlash Flood WarningJANForrest, Jones, Lamar3 hr

Nearby

Severe Thunderstorm Warnings in Mississippi, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.